Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

190 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking magnesium for anal fissure. Getting black stool. Due to medication?

Answered by
Dr.
Dr. Ketan Vagholkar

Gastroenterologist, Surgical

Practicing since :1989

Answered : 883 Questions

default
Posted on Mon, 28 Jan 2013 in Medicines and Side Effects
Question: For the last 9 months or so I have had light XXXXXXX stools and have had constipation, and an anal fissure. Fissure is finally better. I started taking magnesium to help with the constipation. I am taking about 600 mg. Now my stools are dark XXXXXXX all the time. Still have some constipation but I think it's because I don't feel like I completely empty out the bowel tract. In the last year, I have also developed dry eyes and mouth. Cuticles are seems very dry too and saw a Rheumatologist because I thought it may be sjogrens. The feel it is too early to tell so am just being monitored. Are the constant XXXXXXX stools just because of the magnesium? Any reason to be concerned about this? Thanks so much,
doctor
Answered by Dr. Ketan Vagholkar 48 minutes later
hi,
Thanks for writing in.
Long term consumption of milk of magnesia causes loose motions as well as depresses the normal acidity of the stomach. this makes the gut vulnerable to infection with toxic bacteria which otherwise would not have proliferated due to the normal acidity in the gut as well as due to the growth of normal healthy commensals. The XXXXXXX coloration may perhaps be due to alteration of the gut flora.
I would suggest that you get a thorough stool examination as well as culture done to detect the offending organisms.In case you are consuming steroids for other disorders then that can also be detrimental to the health of the gut.
I hope this answers your querry.
With Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ketan Vagholkar 10 hours later
I didn't say I was taking milk of magnesia. I am taking the mineral magnesium. I'm a little confused. So again my question is: Does having a dark XXXXXXX stool all the time indicate a problem? Is it from the magnesium?
doctor
Answered by Dr. Ketan Vagholkar 7 hours later
Hi,
Irrespective of what preparation is used, consumption of magnesium in any form is known to cause severe GI disturbances and hypermotility. This causes rapid transit of bile which is originally greenish in color in the gut and after getting degraded is responsible for imparting a yellow color to the stools. With rapid transit it is not fully degraded and therefore the XXXXXXX coloration of stools. As long as the stool examination report is normal you need not worry. try as far as possible to reduce the intake of magnesium.
I hope this answers your doubt.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Ibs w/ constipation

doctor1 MD

HI Dr. Narasi, I am a 22 year old male. My stomach makes loud noises all the time and I have had this problem for last 5 years intermittently with occasional constipation. Recently I have had flaky stool and some stomach pain. Are this possible symptoms for IBS or something worse?

doctor1 MD

Helloz,
That's my first time to ask a doctor through net, but i've been going to doctors for 3 years now and i'm sick of it.
My stomach hurts a lot and i have constant constipation (up till 10 days or more), unless i'm on laxatives, i have a baloon shapped stomach although i'm not that fat, and it hurts most of the time after eating, although when i dont eat for a while (ex. more that 5 hours ) it doesnt hurts.
Now i have dippresion from that issue i wish i become skinny, with flat tumme, no pain, and lose like 7 to 10 kg wiegh

can ayone help me pleaseeee

doctor1 MD

Hi, I am just a bit concerned, I suffer from constant constipation and experience a small amount of blood after each movement, I have been checked for hemaroids before and there have been found to be none present. Tonight I had a rather painful stool and I ended up with quite a lot of blood present, three to four tablespoons worth. This has never happened before, I have been suffering from terrible adominal cramps and pain for the past six weeks especially before and after a bowel movement. I have also been feeling quite lethargic and rundown and have been nauseaous for months now when it comes to food. I thought I had a stomach bug but am starting to think it may be something else. Can you help me with any advice please?

doctor1 MD

Constant Constipation being treated with Mirra Lax once a day, Bloating and short of breath causing some shortness of breath. This is causing a great deal of Anxiety causing sleep problems. Trying veggies and some fruits. I am 91 and the bloating is severe. I do take a lot of medications for diabetes and Atrial Fib along with Warfarin. My name is John Roberts

doctor1 MD

How do I cure chronic constipation? I hv tried taking laxopeg at night and also naturolax at night on different nights. What works better for chronic constipation?

doctor1 MD

My dad had colonography and yest consultabt said they found 2 huge polyps 35 mm each and further come cancer. We are very worried. He has had anemia since 1 year but no othet symptoms. All blood tests inc crp and liver function were clear. Would a...

doctor1 MD

What is the best over the counter hemorroid cream for instant relief. I live near a Walmart, and I will gomas soon as I hear from you. This just showed up last night out of the blue, there is a buldge and it feels like its burning. Then I searched...